Louisiana, 2004

Flash Flood in Louisiana, May 12, 2004

May 12, 2004 · NWS LCH · 1 event in 1 county or zone

Numerous roads were closed across the parish due to high water.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Numerous roads were closed across the parish due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 12, 9:02 AM CST, 28 minutes earlier.

Area forecast discussion, May 12, 9:02 AM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1002 AM CDT WED MAY 12 2004

.UPDATE...
HEAVY RAINS OVERNIGHT HAVE LEFT THE AREA WITH FLOODING PROBLEMS THIS
MORNING. RADAR ESTIMATED RAINFALL INDICATES 6 TO 10 INCHES OF
RAINFALL ALONG AND NORTH OF THE I-10 CORRIDOR...WITH ANOTHER POCKET
OF 10 TO 15 INCHES IN WESTERN VERNON TO EASTERN RAPIDES PARISHES.
CO-OP OBSERVATION REPORTS THIS MORNING SUPPORT THESE NUMBERS WITH
RAINFALL TOTALS OF 5 TO 8 INCHES ACROSS SOUTHWEST LOUISIANA.

THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER CENTRAL LOUISIANA...
MOVING SLOWLY EAST. SCATTERED SHOWERS ARE DEVELOPING SOUTH OF THIS.
EXPECT TO SEE SCATTERED CONVECTION THROUGH THE AFTERNOON HOURS.
ISOLATED BRIEF HEAVY RAINS ARE POSSIBLE WITH THESE STORMS...BUT THE
HEAVIEST RAINS SHOULD BE EXITING THE AREA DURING THE DAY AS THE
STRONG SHORTWAVE MOVES NORTHEAST.

WILL UPDATE ZONES TO REMOVE HEAVY RAINFALL WORDING OVER TEXAS AND
SOUTHWEST LOUISIANA ZONES. WILL ALSO LOWER TEMPS OVER CENTRAL
LOUISIANA AS RAIN AND CLOUDS WILL LIMIT HEATING THIS AFTERNOON.
OTHERWISE...FORECAST LOOKS GOOD. 24

&&

.PREVIOUS DISCUSSION...

.SYNOPSIS...WET AND STORMY PATTERN TO CONTINUE INTO THE WEEKEND AS
HIGH PRESSURE REMAINS ALONG THE EAST COAST...HELPING TO DELAY THE
PASSAGE OF A HIGH AMPLITUDE WESTERN UPPER TROF. LOW PRESSURE OVER
THE PLAINS WILL CONTINUE A FAIRLY STRONG ONSHORE GRADIENT WITH LOW
LEVEL GULF MOISTURE JOINING UP WITH UPPER LEVEL PACIFIC MOISTURE.
UPPER LEVEL DISTURBANCES IN THE SOUTHWESTERLY UPPER FLOW WILL
CONTINUE TO TRIGGER FLARE UPS OF SHOWERS AND THUNDERSTORMS WITH
HEAVY RAINFALL. A SHIFT TO A MORE SEASONAL PRECIP PATTERN CAN BE
EXPECTED LATER THIS WEEKEND AS SURFACE HIGH PRESSURE BUILDS IN FROM
THE EAST...KEEPING MIGRATING UPPER TROFS NORTH OF THE REGION EARLY
NEXT WEEK.

&&

.DISCUSSION...LATEST IN A SERIES OF NEGATIVELY TILTED SHORTWAVES HAS
BEEN SLOW TO MOVE THROUGH. MESO ETA HAS THIS FEATURE INTO CEN AND
S CEN LA THIS AFTERNOON WHICH IS WHERE MY BEST POPS WILL BE.
CONVECTIVE FEEDBACK HAS BEEN AFFECTING GFS AND ETA SO WENT WITH
MORE CONSERVATIVE NGM. ANOTHER GOOD DOSE OF POPS ON THURSDAY AS A
ANOTHER SHORTWAVE HEADS INTO LOWER SE TX AND SW LA. GFS HAS BEEN
VERIFYING TEMPS WELL AND STAYED WITH THAT MODEL IN THIS PERSISTENT
PATTERN. MARINE FORECASTER ISSUING SCA AS GRADIENT NOW PRODUCING 25
KNOT WINDS IN THE WATERS.

.PRELIMINARY POINT TEMPS/POPS...
BPT  84  74  84  71 /  30  30  60  20
LCH  83  72  82  69 /  40  40  70  20
LFT  83  71  84  69 /  50  30  50  30
AEX  79  71  83  68 /  90  30  50  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SCA COASTAL WATERS GMZ450-455-470-475.
TX...SCA COASTAL WATERS GMZ470-475.

11/25
Hazardous weather outlook, May 12, 4:36 AM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
536 AM CDT WED MAY 12 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
131000-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
536 AM CDT WED MAY 12 2004

.DAY ONE...TODAY AND TONIGHT...
ANOTHER ROUND OF SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN
IS EXPECTED FROM LATE MORNING INTO THIS AFTERNOON. MUCH OF THE
AREA NORTH OF I-10 HAS ALREADY SEEN TWO TO FOUR INCHES OF RAIN
WITH ISOLATED AMOUNTS UP TO TEN INCHES SINCE THE RAIN BEGAN YESTERDAY
EVENING. ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE
EXPECTED TODAY WITH THE HEAVIER AMOUNTS IN CENTRAL AND SOUTH CENTRAL
LOUISIANA. ALTHOUGH LOCALIZED FLOODING IS POSSIBLE...WIDESPREAD
FLOODING IS NOT ANTICIPATED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
SHOWERS AND THUNDERSTORMS ARE LIKELY ON THURSDAY...ESPECIALLY FOR
LOWER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. ANOTHER 1 TO 2 INCHES
OF RAIN IS POSSIBLE ON THURSDAY. A FLOOD WATCH MAY BE REQUIRED. THIS
WET AND STORMY PATTERN IS EXPECTED TO PERSIST INTO THIS WEEKEND.
SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH PRESSURE
BUILDS IN FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE NEEDED ON THURSDAY TO PASS ALONG POSSIBLE FLOODING
INFORMATION.

11

In the hours before

Local storm report, May 12, 3:39 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
439 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLOOD            HATHAWAY                30.35N 92.67W
05/12/2004                   JEFFERSON DAVIS    LA   PUBLIC

            PUBLIC REPORT OF WATER IN HOMES IN THE HATHAWAY AREA.
            WATER ALSO REPORTED IN HATHAWAY HIGH SCHOOL. PINE ISLAND
            ROAD IN HATHAWAY AS WELL AS GRAND MARIE ROAD NORTH OF
            JENNINGS REPORTED UNDER WATER.

&&

LGE
Local storm report, May 12, 4:22 AM CST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 AM CDT WED MAY 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 AM     FLOOD            MOSS BLUFF              30.30N 93.20W
05/12/2004                   CALCASIEU          LA   PUBLIC

            PUBLIC REPORT OF IMPASSABLE ROADS NEAR MOSS BLUFF ALONG
            PARK ROAD BETWEEN WAINWOOD AND PINE CONE ROADS.

&&

LGE
Special weather statement, May 12, 5:08 AM CST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
608 AM CDT WED MAY 12 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
122100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
608 AM CDT WED MAY 12 2004

...WET AND STORMY PATTERN TO LAST INTO THE WEEKEND...

HIGH PRESSURE OVER THE EAST COAST WILL CONTINUE TO HOLD A VIGOROUS
UPPER AIR TROUGH OVER THE WESTERN STATES. THIS COMBINATION WILL ACT
WITH A LOW PRESSURE SYSTEM OVER THE PLAINS TO PUMP GULF MOISTURE INTO
THE REGION OVER THE NEXT SEVERAL DAYS. THE RESULT WILL BE PERIODS OF
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL OVER THE REMAINDER OF THE
WEEK AND INTO THIS WEEKEND.

HIGH PRESSURE IS EXPECTED TO BUILD INTO THIS AREA FROM THE EAST
EARLY NEXT WEEK...BRINGING AN END TO THE ABOVE NORMAL PRECIPITATION.

DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND
CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY.

11

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Vernon

When
May 12, 9:30 AM CST to 10:30 AM CST
Where
Vernon County, Pickering
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.108, -93.184 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396404.